Format

Send to

Choose Destination
Chest. 2013 Mar;143(3):858-861. doi: 10.1378/chest.12-1467.

Organizing pneumonia as a side effect of ipilimumab treatment of melanoma.

Author information

1
New York Presbyterian Hospital, Weill Cornell Medical Center, New York, NY. Electronic address: barjaktarevic@gmail.com.
2
New York Presbyterian Hospital, Weill Cornell Medical Center, New York, NY.
3
Memorial Sloan-Kettering Cancer Center, Weill Cornell Medical College of Cornell Unversity, New York, NY.

Abstract

Ipilimumab is one of the newly developed human monoclonal antibodies used in the treatment of metastatic melanoma. Its primary mechanism of action is a specific blockade of cytotoxic T-lymphocyte-associated antigen 4 (CTLA-4), a T-cell receptor responsible for inhibition of lymphocyte activation. By blocking CTLA-4, ipilimumab enhances immune responses against tumor cells, but also exposes normal tissues to an increased risk of autoimmune phenomena as a potential side effect. In this report, we describe the case of a 58-year-old woman with metastatic melanoma who was treated with ipilimumab in the weeks prior to the onset of severe nonresolving dyspnea and cough. Extensive workup revealed organizing pneumonia as the cause of her hypoxemic respiratory failure and treatment with steroids led to a resolution of her pulmonary disease. To our knowledge, this is the first report of pulmonary toxicity caused by ipilimumab, which manifested on pathology as organizing pneumonia.

PMID:
23460165
DOI:
10.1378/chest.12-1467
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center